Doc, my hair is getting a little thin and I want to start on propecia and rogaine. Unfortunately, I have heard some bad things about propecia…In the sense that if used for long periods of time it can cause ED problems and the possibly of not being able to have children? I was just wondering in your experience what would be my chances of not being able to have kids or having ED problems?
Also, it seems that all of the problems that stem from propecia is do to estrogen. Testosterone converts to DHT, and if propecia stops this then there is more testosterone in the body which than converts to estrogen…
This would be the side effects I am assuming of thinning body hair(women are not as hairy), gynocomastia, and ed problems. Estrogen is what makes women more feminine, so in turn it starts giving our male body feminine characteristics.
I have talked to a few Derms and they seem to not even know what gynocomastia is, or if they do they don’t seem to understand that it is due to the estrogen increase. Do most doctors really prescribe this stuff not even knowing about the drug? Which brings me to the question, wouldn’t an anti-estrogen cause a stop to all these estrogen related side effects?
I think that you are perhaps overreacting. Lots of things are said about Propecia (finasteride 1mg), and if someone took the time to read the actual scientific studies done they’d have a clearer picture of what is and what isn’t likely. Erectile dysfunction is a possibility in 1-2% of men that take the medication. Fertility issues are also rare, and I’ve written about this before here.
We really do not know why some men get gynecomastia and others don’t. Its appearance is in 1 in 300-500 men. As for taking anti-estrogens to counteract possible gynecomastia, I honestly don’t know if that would work, but I do know that most of those medications list hair loss as a possible side effect.